Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 430, NWS Fort Worth, TX

August 22, 2009Coryell County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Aug 22, 2009, 3:00 PM CDT for Coryell County, Texas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2009, 3:00 PM CDT (20:00 UTC)
Expired
Aug 22, 2009, 3:45 PM CDT
In force
45 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

County Coryell County, TX

The radar

The Ft Hood radar (KGRK), 68 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 3:05 PM CDTTSTM WND DMG7 Se Gatesville, TXMULTIPLE TREES DOWN ACROSS SEVERAL COUNTY ROADS. A STRUCTURE WAS PUSHED INTO THE ROAD ALONG COUNTY ROAD 321. REPORTS WERE ALL NEAR LEON JUNCTION. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1980 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 222000
SVRFWD
TXC099-222045-
/O.NEW.KFWD.SV.W.0430.090822T2000Z-090822T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
300 PM CDT SAT AUG 22 2009

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CORYELL COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 345 PM CDT

* AT 300 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING DOWNBURST WINDS  
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES WEST OF       
  MOTHER NEFF STATE PARK...AND MOVING SOUTH AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3114 9779 3147 9768 3144 9750 3134 9743
      3133 9742 3133 9743
TIME...MOT...LOC 2000Z 017DEG 4KT 3136 9761

$$


DUNN
2 follow-up statements
000 
WWUS54 KFWD 222012
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
312 PM CDT SAT AUG 22 2009

TXC099-222045-
/O.CON.KFWD.SV.W.0430.000000T0000Z-090822T2045Z/
CORYELL TX-
312 PM CDT SAT AUG 22 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN CORYELL COUNTY...

AT 312 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING DOWNBURST WINDS IN 
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES WEST OF MOTHER 
NEFF STATE PARK...MOVING SOUTH AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 3114 9779 3147 9768 3144 9750 3134 9743
      3133 9742 3133 9743
TIME...MOT...LOC 2012Z 003DEG 9KT 3132 9760

$$


DUNN
000 
WWUS54 KFWD 222038
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
338 PM CDT SAT AUG 22 2009

TXC099-222048-
/O.EXP.KFWD.SV.W.0430.000000T0000Z-090822T2045Z/
CORYELL TX-
338 PM CDT SAT AUG 22 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CORYELL COUNTY
EXPIRES AT 345 PM CDT...

AT 338 PM CDT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING 
WEAKENED AND WAS NO LONGER SEVERE.  THIS STORM WILL STILL BE CAPABLE 
OF PRODUCING STRONG OUTFLOW WINDS IN EXCESS OF 45 MPH.

LAT...LON 3114 9779 3147 9768 3144 9750 3134 9743
      3133 9742 3133 9743
TIME...MOT...LOC 2038Z 003DEG 9KT 3126 9760

$$


DUNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:22 PM CDT, 38 minutes earlier.

Area forecast discussion, Aug 22, 2:22 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
222 PM CDT SAT AUG 22 2009

.UPDATE...
WILL SEND A QUICK UPDATE OUT TO BUMP POPS UP SLIGHTLY IN THE
SOUTH DUE TO A BOUNDARY MOVING THROUGH THAT AREA. ANY STORMS THIS
AFTERNOON WILL HAVE SOME POTENTIAL FOR DOWNBURST WINDS BASED ON
DRY AIR IN THE LOW LEVELS OF THE ATMOSPHERE.

79

&&

.AVIATION...
VFR WILL PREVAIL THIS PERIOD. UPPER LEVEL RIDGE IS LOCATED WEST OF
THE REGION AND A SURFACE HIGH IS SLOWLY ADVANCING SOUTH THROUGH
THE PLAINS. WINDS WILL BEGIN FROM THE NORTHEAST AND EAST-
NORTHEAST...BUT EVENTUALLY BECOME SOUTHEAST SUNDAY MORNING. FEW TO
SCATTERED MID AND HIGH CLOUDS WILL DOT THE SKY.

82/JLD

&&

.PREV UPDATE...
.UPDATE...
ISOLATED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A WEAK SHORT
WAVE TROUGH WILL CONTINUE TO SLIDE SOUTH AND WEST OF THE FORECAST
AREA. LARGE SCALE SUBSIDENCE AND THE LACK OF ANY REAL FOCUSING
MECHANISM SHOULD LIMIT CONVECTIVE DEVELOPMENT THE REST OF THE DAY.
HOWEVER...WE WILL MAINTAIN SOME 10 PERCENT POPS ACROSS THE
SOUTHERN ZONES.

WILL ALSO MAKE A FEW MINOR MODIFICATIONS TO THE CLOUD AND WIND GRIDS.

79

&&

.PREV DISCUSSION... /ISSUED 341 AM CDT SAT AUG 22 2009/

ISOLATED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE FOR AREAS
ALONG AND SOUTH OF INTERSTATE 20 AND WEST OF INTERSTATE 35 EARLY
THIS MORNING.  THE ISOLATED ACTIVITY THAT WAS ONGOING AT 07Z SEEMS
ASSOCIATED WITH WEAK SHORTWAVE TROUGH MOVING SOUTHEAST OUT OF THE
TX PANHANDLE EARLY THIS MORNING. THIS FEATURE LOOKS TO CLEAR SOUTHERN
PORTIONS OF NORTH TX BY MID MORNING...SO KEPT ISOLATED WORDING IN
THE FORECAST THROUGH 15Z. OTHER FEATURE OF INTEREST EARLY THIS
MORNING IS DEVELOPMENT OF LOWER TO MID LVL CLOUD DECK OVER CENTRAL
OK SOUTHEAST TOWARDS NORTHEASTERN TX. THESE CLOUDS APPEAR TO BE
ASSOCIATED WITH WEAK FRONTOGENETIC FORCING AHEAD OF AN APPROACHING
SHORTWAVE RIDGE WHICH THE GFS HAD ANALYZED OVER WESTERN KS AT 06Z.
WITH THE UPSTREAM RIDGING LOOKING TO MOVE SOUTHEAST THIS MORNING
FEEL THAT THE LARGE SCALE FORCING FOR SUBSIDENCE WILL OVERCOME THE
LOW TO MID LVL FRONTOGENETIC FORCING PREVENTING ANY SHOWERS OR
THUNDERSTORMS FROM DEVELOPING IN THIS DEVELOPING CLOUD DECK. DID
INCREASE CLOUD COVERAGE A BIT ACRS NORTHEASTERN PORTIONS OF THE
FORECAST AREA THRU THE MORNING HRS TO ACCOUNT FOR THE POTENTIAL
FOR THIS MID LVL DECK TO BUILD SOUTH AS GFS/NAM INDICATE WILL
HAPPEN AFTER 12Z. WITH SOME ADDITIONAL CLOUD COVERAGE POSSIBLE
UNDERCUT GUIDANCE BY A DEGREE OR TWO ON TODAYS HIGHS.

SHORTWAVE RIDGE LOOKS TO MOVE OVER NORTH TX THIS AFTERNOON AND
OVERNIGHT...SO WOULD EXPECT QUIET WEATHER THROUGH SUNDAY
AFTERNOON. ON SUNDAY AFTERNOON...MODELS INDICATE LOW LVL MOISTURE
RETURNING NORTH THRU WESTERN AND CENTRAL PORTIONS OF THE CWA.
THERE IS NO OBVIOUS SOURCE OF LIFT TO FOCUS ANY SIGNIFICANT
PRECIPITATION CHANCES SUNDAY AFTERNOON OR EVENING. MODELS DO
INDICATE SOME VERY WEAK H500 COLD AIR ADVECTION...AND THIS
COMBINED WITH LOW LVL MOISTURE RETURN THRU ALL BUT THE
NORTHEASTERN PORTION OF NORTH TEXAS INDICATES A POTENTIAL FOR SOME
ISOLATED CONVECTION TO DEVELOP DURING THE LATE AFTERNOON HRS. KEPT
POPS AT 10 PERCENT FOR NOW WITH FORCING DIFFICULT TO DIAGNOSE.

ON MONDAY...GFS CONTINUES TO INDICATE A SHORTWAVE TROUGH DIGGING
SOUTHWEST TOWARDS EAST TX. WITH UPPER LVL RIDGE BUILDING SLOWLY
EAST FEEL THAT THIS TROUGH WILL ONLY HAVE THE POTENTIAL TO EFFECT
THE EASTERN HALF OF THE CWA. WITH LOW LVL MOISTURE IN THE AREA AND
THE POTENTIAL FOR A SHORTWAVE TROUGH TO MOVE THROUGH KEPT 20 POPS
IN THE FORECAST FOR MOST AREAS ALONG AND EAST OF INTERSTATE 35
MONDAY AFTERNOON AND EVENING.

TUESDAY THROUGH THURSDAY...GFS AND THE ECMWF BOTH CONTINUE TO DIG
MONDAYS SHORTWAVE TROUGH SOUTHEAST...BECOMING A CUT OFF LOW/TUTT
LOW OVER SOUTH TX BY TUESDAY NIGHT AS PER PREVIOUS FORECAST
PACKAGE. THE POSITION OF THE UPPER LOW LOOKS TO KEEP DRIER AIR
TRAJECTORIES OVER NORTH TX THROUGH THURSDAY...SO MAINTAINED DRY
FORECAST THRU THIS PERIOD. WOULD ANTICIPATE SEASONABLY WARM
TEMPERATURES WITH HIGHS JUST ABOVE NORMAL FOR MOST LOCATIONS.

FRIDAY AND SATURDAY...ECMWF RETROGRADES TUTT LOW BRINGING MORE
FAVORABLE FLOW FOR GULF MOISTURE RETURNING TO THE REGION. AT THE
SAME TIME GFS/ECMWF BREAK DOWN THE UPPER RIDGE OVER THE PLAINS AND
BRING A COLD FRONT NEAR THE RED RIVER FRIDAY NIGHT OR SATURDAY.
WITH POTENTIAL FOR DEEPER GULF MOISTURE AND A POTENTIAL FRONTAL
BOUNDARY MAINTAINED SLIGHT CHANCE FOR TSTMS THROUGH THE PERIOD.
WOULD ANTICIPATE TEMPERATURES NEAR OR JUST BELOW NORMAL DURING THE
PERIOD IF GULF MOISTURE IS ABLE TO RETURN.     CAVANAUGH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  73  97  76  98  76 /   5  10  10  10  10
WACO, TX              73 100  75  99  75 /  20  10  10  20  10
PARIS, TX             66  94  69  91  69 /   5   5   5  10  10
DENTON, TX            71  96  75  98  73 /   5  10  10  10  10
MCKINNEY, TX          69  95  71  96  70 /   5   5   5  10  10
DALLAS, TX            76  98  77  98  78 /   5  10  10  10  10
TERRELL, TX           71  96  73  96  73 /   5  10  10  10  10
CORSICANA, TX         71  97  73  98  73 /  10  10  10  20  10
TEMPLE, TX            73 100  74  99  74 /  20  20  10  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

82/79
Hazardous weather outlook, Aug 22, 2:08 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
208 PM CDT SAT AUG 22 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
208 PM CDT SAT AUG 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON SOUTH OF A
LINE FROM BRECKENRIDGE TO HILLSBORO TO CENTERVILLE. CLOUD TO
GROUND LIGHTNING STRIKES AND DAMAGING WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FEW THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND EVENING
HOURS ON SUNDAY AND MONDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY NIGHT AND FRIDAY ACROSS
MUCH OF NORTH TEXAS.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH THE EVENING
ACROSS THE SOUTHWESTERN THIRD OF NORTH TEXAS.

82/JLD

In the hours before

Special weather statement, Aug 22, 2:17 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
217 PM CDT SAT AUG 22 2009

TXZ158-174-221945-
BELL TX-MILAM TX-
217 PM CDT SAT AUG 22 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BELL COUNTY
  NORTHWESTERN MILAM COUNTY

AT 216 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES EAST OF TEMPLE...MOVING SOUTH AT 5 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING STRONG OUTFLOW WINDS OF 50
MPH OR HIGHER.  IF THIS STORM INTENSIFIES...A SEVERE THUNDERSTORM
WARNING WILL BE REQUIRED.

LAT...LON 3088 9735 3112 9723 3111 9715 3100 9708
      3103 9702 3083 9702
TIME...MOT...LOC 1916Z 009DEG 6KT 3102 9714

DUNN

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:23 AM CDTSpecial Weather StatementFWDStephens52 min
Aug 22, 2:17 PM CDTSpecial Weather StatementFWDMilam28 min
Aug 22, 3:15 PM CDTSpecial Weather StatementFWDBell30 min
Aug 22, 5:47 PM CDTSevere Thunderstorm WarningFWDEastland43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.